Electronic Journal of Probability

Splitting tessellations in spherical spaces

Daniel Hug and Christoph Thäle

Full-text: Open access

Abstract

The concept of splitting tessellations and splitting tessellation processes in spherical spaces of dimension $d\geq 2$ is introduced. Expectations, variances and covariances of spherical curvature measures induced by a splitting tessellation are studied using tools from spherical integral geometry. Also the spherical pair-correlation function of the $(d-1)$-dimensional Hausdorff measure is computed explicitly and compared to its analogue for Poisson great hypersphere tessellations. Finally, the typical cell distribution and the distribution of the typical spherical maximal face of any dimension $k\in \{1,\ldots ,d-1\}$ are expressed as mixtures of the related distributions of Poisson great hypersphere tessellations. This in turn is used to determine the expected length and the precise birth time distribution of the typical maximal spherical segment of a splitting tessellation.

Article information

Source
Electron. J. Probab., Volume 24 (2019), paper no. 24, 60 pp.

Dates
Received: 26 April 2018
Accepted: 15 January 2019
First available in Project Euclid: 26 March 2019

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1553565775

Digital Object Identifier
doi:10.1214/19-EJP267

Mathematical Reviews number (MathSciNet)
MR3933203

Zentralblatt MATH identifier
07055662

Subjects
Primary: 52A22: Random convex sets and integral geometry [See also 53C65, 60D05] 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65]
Secondary: 53C65: Integral geometry [See also 52A22, 60D05]; differential forms, currents, etc. [See mainly 58Axx]

Keywords
Blaschke-Petkantschin formula $K$-function Markov process martingale maximal face pair-correlation function spherical curvature measure spherical integral geometry spherical space random tessellation splitting tessellation

Rights
Creative Commons Attribution 4.0 International License.

Citation

Hug, Daniel; Thäle, Christoph. Splitting tessellations in spherical spaces. Electron. J. Probab. 24 (2019), paper no. 24, 60 pp. doi:10.1214/19-EJP267. https://projecteuclid.org/euclid.ejp/1553565775


Export citation

References

  • [1] Amelunxen, D., Lotz, M., McCoy, M. B. and Tropp, J. A.: Living on the edge: phase transitions in convex programs with random data. Information and Inference 3, (2014), 224–294.
  • [2] Arbeiter, E. and Zähle, M.: Kinematic relations for Hausdorff moment measures in spherical spaces. Math. Nachr. 153, (1991), 333–348.
  • [3] Arbeiter, E. and Zähle, M.: Geometric measures for random mosaics in spherical spaces. Stochastics Stochastics Rep. 46, (1994), 63–77.
  • [4] Baddeley, A. and Turner, R.: Spatial Point Patterns. Methodology and Applications with R. Chapman & Hall/CRC Press (2016).
  • [5] Bárány, I., Hug, D., Reitzner, M. and Schneider, R.: Random points in halfspheres. Random Structures Algorithms 50, (2017), 3–22.
  • [6] Brauchart, J. S., Reznikov, A. B., Saff, E. B., Sloan, I. H., Wang, Y. G. and Womersley, R. S.: Random point sets on the sphere-hole radii, covering, and separation. Exp. Math. 27, (2018), 62–81.
  • [7] Breiman, L.: Probability. Addison-Wesley (1968).
  • [8] Calka, P., Chapron, A. and Enriquez, N.: Mean asymptotics for a Poisson-Voronoi cell on a Riemannian manifold. arXiv:1807.09043 (2017).
  • [9] Chiu, S. N., Stoyan, D., Kendall, W. S. and Mecke, J.: Stochastic Geometry and its Applications. Third edition, Wiley (2013).
  • [10] Davis, M. H. A.: Markov Models and Optimization. Chapman & Hall (1993).
  • [11] Deimling, K.: Ordinary Differential Equations in Banach Spaces. Lecture Notes in Mathematics 596, Springer (1977).
  • [12] Deuß, C., Hörrmann, J. and Thäle, C.: A random cell splitting scheme on the sphere. Stochastic Process. Appl. 127, (2017), 1544–1564.
  • [13] Eberle, A.: Markov processes. Lecture Notes. Bonn (2017). Available online at https://wt.iam.uni-bonn.de/eberle/skripten/.
  • [14] Federer, H.: Geometric Measure Theory. Springer (1969).
  • [15] Georgii, H.-O., Schreiber, T. and Thäle, C.: Branching random tessellations with interaction: a thermodynamic view. Ann. Probab. 43, (2015), 1892–1943.
  • [16] Goldstein, L., Nourdin, I. and Peccati, G.: Gaussian phase transitions and conic intrinsic volumes: Steining the Steiner formula. Ann. Appl. Probab. 27, (2017), 1–47.
  • [17] Hug, D. and Reichenbacher, A.: Geometric inequalities, stability results and Kendall’s problem in spherical space. arXiv:1709.06522 (2017).
  • [18] Hug, D. and Schneider, R.: Random conical tessellations. Discrete Comput. Geom. 52, (2016), 395–426.
  • [19] Kabluchko, Z., Marynych, A., Temesvari, D. and Thäle, C.: Cones generated by random points on half-spheres and convex hulls of Poisson point processes. arXiv:1801.08008 (2018).
  • [20] Kallenberg, O.: Foundations of Modern Probability. Second Edition, Springer (2002).
  • [21] Kallenberg, O.: Probabilistic Symmetries and Invariance Principles. Springer (2005).
  • [22] Karatzas, I. and Shreve, S. E.: Brownian Motion and Stochastic Calculus. Second Edition, Springer (1998).
  • [23] Last, G.: Stationary random measures on homogeneous spaces. J. Theoret. Probab. 23, (2010), 478–497.
  • [24] Last, G.: Modern random measures: Palm theory and related models. In: New Perspectives in Stochastic Geometry (Eds. W. S. Kendall, I. Molchanov), Oxford University Press, Oxford, (2010), 77–110.
  • [25] Last, G. and Brandt, A.: Marked Point Processes on the Real Line. The Dynamic Approach. Springer (1995).
  • [26] Last, G. and Penrose, M.: Lectures on the Poisson Process. Cambridge University Press (2018).
  • [27] Lawrence, T., Baddeley, A., Milne, R. K. and Nair, G.: Point pattern analysis on a region of a sphere. Stat. 5, (2016), 144–157.
  • [28] Maehara, H. and Martini, H.: Geometric probability on the sphere. Jahresber. Dtsch. Math.-Ver. 119, (2017), 93–132.
  • [29] Maehara, H. and Martini, H.: An analogue of Sylvester’s four-point problem on the sphere. Acta Math. Hungar. 155, (2018), 479–488.
  • [30] Marinucci, D. and Peccati, G.: Random Fields on the Sphere. Cambridge University Press (2011).
  • [31] Marinucci, D. and Rossi, M.: Stein-Malliavin approximations for nonlinear functionals of random eigenfunctions on $\mathbb{S} ^d$. J. Funct. Anal. 268, (2015), 2379–2420.
  • [32] McCoy, M. B. and Tropp, J. A.: From Steiner formulas for cones to concentration of intrinsic volumes. Discrete Comput. Geom. 51 (2014), 926–963.
  • [33] Mecke, J., Nagel, W. and Weiss, V.: Some distributions for I-segments of planar random homogeneous STIT tessellations. Math. Nachr. 284, (2011), 1483–1495.
  • [34] Miles, R.E.: Random points, sets and tessellations on the surface of a sphere. Sankhya Ser. A 33, (1971), 145–174.
  • [35] Molchanov, I.: Theory of Random Sets. Second Edition, Springer (2017).
  • [36] Møller, J., Nielsen, M., Porcu, E. and Rubak, E.: Determinantal point process models on the sphere. Bernoulli 24 (2018), 1171–1201.
  • [37] Møller, J. and Rubak, E.: Functional summary statistics for point processes on the sphere with an application to determinantal point processes. Spat. Stat. 18 (2016), part A, 4–23.
  • [38] Nagel, W., Nguyen, N. L., Thäle, C. and Weiss, V.: A Mecke-type formula and Markov properties for STIT tessellation processes. ALEA, Lat. Am. J. Probab. Math. Stat. 14, (2017), 691–718.
  • [39] Nagel, W. and Weiss, V.: Crack STIT tessellations: characterization of stationary random tessellations stable with respect to iteration. Adv. in Appl. Probab. 37, (2005), 859–883.
  • [40] Olver, W. J., Lozier, D. W., Boisvert, R. F. and Clark, C. W. (editors): NIST Handbook of Mathematical Functions. Cambridge University Press (2010).
  • [41] Penrose, M. D. and Yukich, Y. E.: Limit theory for point processes in manifolds. Ann. Appl. Probab. 23, (2013), 2161–2211.
  • [42] Reddy, T. R., Vadlamani, S. and Yogeshwaran, D.: Central limit theorem for quasi-local statistics of spin models on Cayley graphs. arXiv:1709.10424 (2017).
  • [43] Resnick, S. I.: Adventures in Stochastic Processes. Birkhäuser Basel (2002).
  • [44] Revuz, D. and Yor, M.: Continuous Martingales and Brownian Motion. Springer (1999).
  • [45] Ripley, B. D.: Modelling spatial patterns (with discussion). Journal of the Royal Statistical Society. Series B, 39, (1977), 172–212.
  • [46] Rother, W. and Zähle, M.: Palm distributions in homogeneous spaces. Math. Nachr. 149, (1990), 255–263.
  • [47] Schneider, R.: Small faces in stationary Poisson hyperplane tessellations. arXiv:1808.05432 (2018).
  • [48] Schneider, R.: Convex Bodies: The Brunn-Minkowski Theory. Second Edition, Cambridge University Press (2014).
  • [49] Schneider, R. and Weil, W.: Stochastic and Integral Geometry. Springer (2008).
  • [50] Schreiber, T. and Thäle, C.: Second-order properties and central limit theory for the vertex process of iteration infinitely divisible and iteration stable random tessellations in the plane. Adv. in Appl. Probab. 42, (2010), 913–935.
  • [51] Schreiber, T. and Thäle, C.: Intrinsic volumes of the maximal polytope process in higher dimensional STIT tessellations. Stochastic Process. Appl. 121, (2011), 989–1012.
  • [52] Schreiber, T. and Thäle, C.: Second-order theory for iteration stable tessellations. Probab. Math. Statist. 32, (2012), 281–300.
  • [53] Schreiber, T. and Thäle, C.: Geometry of iteration stable tessellations: Connection with Poisson hyperplanes. Bernoulli 19, (2013), 1637–1654.
  • [54] Schreiber, T. and Thäle, C.: Limit theorems for iteration stable tessellations. Ann. Probab. 41, (2013), 2261–2278.
  • [55] Strook, D. W.: Probability Theory. An Analytic View. Second Edition, Cambridge University Press (2011).
  • [56] Thäle, C., Weiss, V. and Nagel, W.: Spatial STIT tessellations: distributional results for I-segments. Adv. Appl. Probab. 44, (2012), 635–654.
  • [57] Vedel Jensen, E. B. and Kiêu, K.: A new integral geometric formula of the Blaschke-Petkantschin type. Math. Nachr. 156, (1992), 57–74.